Advertisement

Optimal control and relaxation of nonlinear elliptic systems

  • Nikolaos S. Papageorgiou
Article

Abstract

In this paper we study the optimal control of systems driven by nonlinear elliptic partial differential equations. First with the aid of an appropriate convexity hypothesis we establish the existence of optimal admissible pairs. Then we drop the convexity hypothesis and we pass to the larger relaxed system. First we consider a relaxed system based on the Gamkrelidze-Warga approach, in which the controls are transition probabilities. We show that this relaxed problem has always had a solution and the value of the problem is that of the original one. We also introduce two alternative formulations of the relaxed problem (one of them control free), which we show that they are both equivalent to the first one. Then we compare those relaxed problems, with that of Buttazzo which is based on the Γ-regularization of the “extended” cost functional. Finally using a powerful multiplier rule of Ioffe-Tichomirov, we derive necessary conditions for optimality in systems with inequality state constraints.

Key words and phrases

elliptic operator relaxed system transition probabilities Γ-regularization selection theorem necessary conditions 

References

  1. [1]
    N.U. Ahmed, Properties of relaxed trajectories for a class of nonlinear evolution equations on a Banach space. SIAM J. Control Optim.,21 (1983), 953–967.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N.U. Ahmed, Existence of optimal relaxed controls for differential inclusions on Banach space. Nonlinear Analysis and Applications (ed. V. Lakshmikantham), Proceedings of the 7th Intern. Conf. on Nonlinear Analysis and Applications, Lecture Notes in Pure and Appl. Math., Vol. 109, Marcel Dekker Inc., 19878, 39–49.Google Scholar
  3. [3]
    H. Attouch, Famille d’opérateurs maximaux monotones et mésurabilité. Ann. Mat. Pura Appl.,120 (1979), 35–111.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    R. Aumann, Integrals of set valued functions. J. Math. Anal. Appl.,12 (1965), 1–12.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    E. Balder, A general denseness result for relaxed control theory. Bull. Austr. Math. Soc.,30 (1984), 463–475.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    E. Balder, Necessary and sufficient conditions forL 1-strong-weak lower semicontinuity of integral functionals. Nonlinear Anal.-T.M.A.,11 (1987), 1399–1404.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    H. Berliocchi-J.M. Lasry, Intégrandes normales et mesures paramétrées en calcul des variations. Bull. Soc. Math. France,101 (1973), 129–184.MATHMathSciNetGoogle Scholar
  8. [8]
    F. Browder, Pseudomonotone operators and nonlinear elliptic boundary value problems on unbounded domains. Proc. Nat. Acad. Sci. USA,74 (1977), 2659–2661.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    G. Buttazzo, Some relaxation problems in optimal control theory. J. Math. Anal. Appl.,125 (1987), 272–287.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    G. Buttazzo, Semicontinuity, Relaxation and Integral Representation in the Calculus of Variations. Longman Scientific and Technical, Vol. 207, New York, 1989.Google Scholar
  11. [11]
    G. Choquet, Lectures on Analysis, Vol. 1. Benjamin, New York, 1969.MATHGoogle Scholar
  12. [12]
    C. Dellacherie and A. Meyer, Probabilities and Potential. North-Holland, Amsterdam, 1978.MATHGoogle Scholar
  13. [13]
    N. Dunford and J. Schwartz, Linear Operators I. Wiley, New York, 1958.MATHGoogle Scholar
  14. [14]
    I. Ekeland, Sur le contrôle optimal de systèmes gouvernés par des equations elliptiques. J. Functional Anal,9 (1972), 1–62.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    R. Gamkrelidze, Principles of Optimal Control Theory. Plenum Press, New York, 1978.MATHGoogle Scholar
  16. [16]
    M. Gebel, Control problem for equations of elliptic type. Cybernetics,4 (1974), 107–110.CrossRefMathSciNetGoogle Scholar
  17. [17]
    F. Hiai and H. Umegaki, Integrals, conditional expectations and martingales of multivalued functions. J. Multivariate Anal.,7 (1977), 149–182.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    A. Ioffe and V. Tichomirov, Theory of Extremal Problems. Elsevier, New York, 1979.MATHGoogle Scholar
  19. [19]
    A. and C. Ionescu Tulcea, Topics in the Theory of Lifting. Springer, Berlin, 1969.Google Scholar
  20. [20]
    Yu. Kuznetsov, Necessary conditions for optimality in problems of control by systems described by elliptic equations. Siberian Math. J.,20 (1979), 410–417.CrossRefGoogle Scholar
  21. [21]
    V. Levin, Borel sections of many valued maps. Siberian Math. J.,19 (1979), 434–438.MATHCrossRefGoogle Scholar
  22. [22]
    J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. Springer, New York, 1971.MATHGoogle Scholar
  23. [23]
    R. Lucchetti, G. Salinetti and R. Wets, Uniform convergence of probability measures, topological criteria. Annals Statist., to appear.Google Scholar
  24. [24]
    E. Mascolo and L. Migliaccio, Relaxation methods in control theory. Appl. Math. Optim.,20 (1989), 97–103.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    P. Michel, Necessary conditions for optimality of elliptic systems with positivity constraints on the state. SIAM J. Control Optim.,18 (1980), 91–97.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    E. Nenakhov and V. Gorchakov, Necessary conditions of the extremum in optimal control problems for systems described by elliptic-type partial differential equations. Cybernetics,2 (1972), 262–267.Google Scholar
  27. [27]
    N.S. Papageorgiou, Convergence theorems for Banach space valued integrable multifunctions. Internat. J Math. Math. Sci.,10 (1987), 433–442.MATHCrossRefGoogle Scholar
  28. [28]
    N.S. Papageorgiou, Properties of the relaxed trajectories of evolution equations and optimal control. SIAM J. Control. Optim.,27 (1989), 267–288.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    N.S. Papageorgiou, On the optimal control and relaxation of infinite dimensional control systems. Ann. Mat. Pura Appl.,165 (1989), 259–279.CrossRefGoogle Scholar
  30. [30]
    N.S. Papageorgiou, Random fixed point theorems for measurable multifunctions in Banach spaces. Proc. Amer. Math. Soc.,97 (1986), 507–514.MATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    R.T. Rockafellar, Convex Analysis. Princeton Univ. Press, Princeton, N.J., 1970.MATHGoogle Scholar
  32. [32]
    M.-F. Saint Beuve, On the extension of Von Neumann-Aumann’s theorem. J. Funct. Anal.,17 (1974), 112–129.CrossRefGoogle Scholar
  33. [33]
    V. Tichomirov, Theory of Extremal Problems. Wiley, New York, 1986.Google Scholar
  34. [34]
    J. Warga, Optimal Control of Differential and Functional Equations. Acad. Press, New York, 1972.MATHGoogle Scholar
  35. [35]
    E. Zeidler, Nonlinear Functional Analysis and Applications II. Springer, Berlin, 1990.Google Scholar
  36. [36]
    T. Zolezzi, Necessary conditions for optimal control of elliptic or parabolic problems. SIAM J. Control Optim.,10 (1972), 594–607.MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    L. Cesari, Optimization: Theory and Applications. Springer, New York, 1983.MATHGoogle Scholar
  38. [38]
    J.-L. Lions, Quelques Méthodes de Resolution des Problèmes aux Limites Non-Linéaires. Dunod, Paris, 1969.MATHGoogle Scholar

Copyright information

© JJIAM Publishing Committee 1991

Authors and Affiliations

  • Nikolaos S. Papageorgiou
    • 1
  1. 1.Department of MathematicsNational Technical UniversityAthensGreece

Personalised recommendations